Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Child accidentally took thyroid medicine. Should I be worried?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 262 Questions
my 2 yrs old boy accidentally took my thyroid medicine
Posted Thu, 25 Apr 2013 in Medicines and Side Effects
Answered by Dr. Balaji Chinnasami 20 minutes later

Thanks for your query to XXXXXXX

I can understand your concern regarding accidental ingestion of thyroid medicine.

Is it L-thyroxine given for low thyroid levels or antithyroid drugs given for high thyroid levels?
How many tablets has he ingested? What is the dosage of each tablet?

If it is L-thyroxine, most patients usually develops mild signs and symptoms related to heart like fast heart rate, brain symptoms like irritability and hyper alert state. Usually they don't need hospitalization but if any of these symptoms occur, a visit to ER is recommended.

There does not appear to be a reported pediatric death due to acute thyroid hormone toxicity in the literature. Accidental acute ingestion of less than 5 mg of thyroxine may be managed at home and do not require emergent medical assessment and gastrointestinal decontamination.

Don't worry. If he has popped one or two tablets, it’s not a cause for concern. Just keep a watch for the symptoms described above. He will be alright.

I will be happy to answer any further queries in this regard. If not please close the query and rate it.
Take care

Dr. Balaji Chinnasami, MD
Assistant Professor - Pediatrics
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor